Share this article on:

Drug Use and Unique MRI Pattern Associated with Amnestic Syndrome

Fallik, Dawn

doi: 10.1097/01.NT.0000515058.01594.80
Features
Back to Top | Article Outline

ARTICLE IN BRIEF

Figure. DIFF

Figure. DIFF

Neurologists in eastern Massachusetts detected 14 cases of a rare amnestic syndrome associated with a novel pattern on MRI and substance abuse drugs.

Fourteen cases of sudden onset amnesia with acute, complete, and bilateral ischemia of the hippocampus were identified in what researchers are calling a cluster of a rare amnestic syndrome. The cases, identified in eastern Massachusetts between 2012 and 2016, were reported in the January 27 edition of the Centers for Disease Control and Prevention's Morbidity and Mortality Weekly Report.

All of the patients were relatively young (19 to 52 years of age) and had a unique pattern on MRI, and associated substance abuse, the researchers reported.

Neurologist Jed A. Barash, MD, the lead author, said the team hopes the report will stimulate Identification of other cases to determine whether these observations represent an emerging syndrome related to substance use, toxic exposure, or other causes.

Back to Top | Article Outline

THE FINDINGS

Among their findings, the team reported that nine patients were unconscious when they presented for medical attention and five of them required endotracheal intubation. After regaining consciousness, nine of the patients were found to be amnestic, according to the report.

Thirteen of the 14 patients tested positive for drugs; 12 had a history of opioid use; and eight tested positively for opiates on routine toxicology screening. One patient tested positive for opiates and cocaine, and another patient tested positive for opiates, amphetamines, and benzodiazepines.

In addition to bilateral hippocampal ischemia, nine patients exhibited ischemic changes in one or more asymmetric extra-hippocampal regions, primarily in the subcortical and posterior areas, according to the report. Follow-up MRI in one patient, at five weeks, demonstrated complete resolution of the initial abnormalities; in two other patients, at 13 and 22 months after onset, MRI revealed residual, bilateral hippocampal volume loss.

Dr. Barash saw the first patient with a history of heroin use and memory loss at the Lahey Hospital and Medical Center in Burlington, MA, in October 2012. He said the MRI showed acute and complete ischemia of both hippocampi. The team looked for but found no comparable cases in the medical literature.

Two years later, they saw a second case involving a similar cluster of symptoms. A 41-year-old man was admitted to the emergency department showing signs of confusion and memory loss. His MRI was assessed as normal on the first review by radiologists. However, when Dr. Barash saw the patient eight weeks later, his memory loss was more pronounced; he could only remember one word out of five at five minutes. Dr. Barash reviewed the MRI and saw the mirror image of what he'd seen in 2012.

Figure. D

Figure. D

“It was the very same image; it wasn't normal,” he said. “It's a pattern that's almost never seen and very symmetrical, which might have been why the radiologists didn't pick up on it.”

After that second case, Dr. Barash and his team contacted the Massachusetts Department of Public Health, searching for more cases.

“We don't know exactly what happened and that's part of what we're trying to figure out,” said Dr. Barash, who is now at the Soldiers' Home in Chelsea, MA. “The changes are consistent with recent ischemia, in a pattern as if the hippocampi were knocked out. It's not a typical distribution for a stroke.”

Back to Top | Article Outline

WHAT THE FINDINGS COULD MEAN

Jennifer Dearborn-Tomazos, MD, assistant professor of vascular neurology at Yale University, said she has never seen a case like the one described in the report.

“The notable observation is the association with substance abuse, and that's what needs investigation,” she said. “It brings to light that we should be on the lookout for this finding, and investigate the history of the patient and make sure we do a long-term follow-up for how patients do.”

Chun Lim, MD, PhD, fellowship program director of the cognitive neurology unit at Beth Israel Deaconess Hospital and assistant professor of neurology at Harvard Medical School, found two of the 14 cases. Like Dr. Barash, the first time he didn't make much of it — a middle-aged man at a rehabilitation hospital who was found by his roommate confused and disoriented. The patient had significant memory problems.

Then, about a year later, another woman came in with a similar MRI, who also tested positive for opiates. “It's hard to imagine that this is caused by the normal pathophysiology of a standard drug overdose,” Dr. Lim said. “Then again, our understanding of hypoxic brain injury may be incorrect, but none of them clearly had a prolonged hypoxic event.”

The strongest link between all the patients is a history of opioid abuse. But all the doctors interviewed agreed that that wasn't necessarily related to a “bad batch” of tainted drugs because all the cases were spread out over several years.

Michel Torbey, MD, MPH, FAAN, professor of neurology and medical director of the Comprehensive Stroke Center at The Ohio State University Wexner Medical Center in Columbus, said he saw one similar case a few years ago, but nothing recently.

He said it is not unusual to see ischemic or hemorrhagic strokes after cocaine or opioid use, but he was not sure that that would result in the acute and complete ischemia of both hippocampi. He suggested that that the result might be associated with either a blood vessel spasm or venous occlusion that prevented the blood from draining.

“When you look at the effects of drug abuse, it does trigger changes in the hypothalamus on the cellular level potentially increasing oxygen demands, and that, combined with possible blood vessel spasms, could make those areas more susceptible to stroke,” Dr. Torbey said. “We know from studies that those areas are more sensitive to hypoxia and decreased blood supply — this is the first area that becomes challenged after a cardiac arrest.”

Meanwhile, Dr. Barash is asking neurologists to be on the lookout for similar cases and to report them to the Massachusetts Department of Public Health Bureau of Infectious Disease and Laboratory Sciences. Information can be emailed to Alfred DeMaria Jr, MD, the medical director and state epidemiologist, at Alfred.DeMaria@state.ma.us.

Back to Top | Article Outline

LINK UP FOR MORE INFORMATION:

•. Barash JA, Somerville N, DeMaria A. Cluster of an unusual amnestic syndrome—Massachusetts, 2012-2016 https://http://www.cdc.gov/mmwr/volumes/66/wr/mm6603a2.htm. MMWR 2017; 66 (3): 76–79.
© 2017 American Academy of Neurology